Georgia, 2002

Hail and Damaging Winds in Georgia, August 20, 2002

August 20, 2002 · NWS TAE · 4 events in 3 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 20, 1:00 PM EST, 6 hours 55 minutes earlier.

Area forecast discussion, Aug 20, 1:00 PM EST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT TUE AUG 20 2002

CURRENTLY: LATEST RUC 850-500MB ANALYSIS SHOWS A HIGH CENTERED OVER
NORTHERN MS WITH A TROUGH EXTENDING FROM THE ATLANTIC SEABOARD
ACROSS COASTAL SC AND GA AND INTO THE EASTERN FL BIG BEND. MSAS DATA
ALSO SHOWS A SURFACE BOUNDARY THAT EXTENDS ACROSS THIS SAME GENERAL
AREA...BUT PERHAPS A LITTLE FARTHER NORTH.

RADARS AT THIS TIME ARE DETECTING NUMEROUS SHOWERS/TSTMS OVER THE
GULF WATERS AND DRIFTING EAST. NO ACTIVITY OVER INLAND AREAS AS OF
YET...BUT WITH SOME SUN PEEKING THROUGH THE CLOUDS WE SHOULD SEE THE
SEABREEZE BECOMING ACTIVE TODAY.

MODELS/ZFP: IN THE UPPER LEVELS ALL MODELS SHOW THE VORT LOBE WHICH
EXTENDS NE TO SW ACROSS THE FORECAST AREA SLIPPING ON SLIGHTLY
FARTHER SOUTH THROUGH WEDNESDAY. BY LATE WEDNESDAY THE MODELS ARE
SHOWING AN INVERTED TROUGH OVER THE BAHAMAS AND SOUTH FLORIDA WITH
ANOTHER SYSTEM DEVELOPING OVER THE WESTERN GULF AS WELL...AND THIS
SECOND SYSTEM TAKES THE VORT ENERGY OFF TO THE WEST THROUGH FRIDAY.
THE INVERTED TROUGH INTITIALLY OVER S FL LIFTS W TO NW AND ETA HAS
IT FARTHER N THAN EITHER THE NGM OR AVN. AT ANY RATE ALL OF THE
MODELS WEAKEN THIS SYSTEM WITH TIME.

AT THE SURFACE SOME DIFFERENCES IN THE MODELS...BUT BASICALLY THE
FRONT TO OUR NORTH WILL SLIDE CLOSER TO THE FORECAST AREA...BUT THEN
BEGIN TO WASH OUT AS THE RIDGE AXIS BUILDS FROM EAST TO WEST ACROSS
THE ATLANTIC SEABOARD BACK DOWN ACROSS THE SE U.S.

THROUGH THE FORECAST PERIOD PWS WILL REMAIN HIGH...GENERALLY AROUND
2 INCHES FOR WEDNESDAY...AND  1.8 - 2.0 INCHES FOR THURSDAY AND
FRIDAY. THE SEA BREEZE REGIME FOR WEDNESDAY IS TYPE 1 WHICH IS LIGHT
SE 1000-700MB FLOW. THIS TYPICALLY CALLS FOR LOW POPS TO THE NORTH
AND 40-50% OVER THE FLORIDA ZONES. WITH HIGH MOISTURE AND
INSTABILITY OVER THE FORECAST AREA...ALONG WITH THE VORT ENERGY
ENHANCING CONVECTION WILL GO WITH 40 PERCENT TO THE NORTH AND 50%
FOR FL. FOR THURSDAY THE SEA BREEZE REGIME IS TYPE 1 OR 2 (LIGHT SE
OR E)...AND FRIDAY IS TYPE 6 (SE 10 KNOTS OR LESS). FOR THURSDAY
WILL LEAN AROUND 40 PERCENT FOR MOST PLACES...SINCE THE PWS ARE
HIGHER THAN CLIMO. BY FRIDAY THE POPS FOR THIS REGIME ARE TYPICALLY
HIGH TO THE WEST AND LOW TO THE EAST...AND WILL FOLLOW THIS TREND
SINCE MODELS ARE SHOWING SOME DRIER AIR FILTERING IN FROM THE EAST
AS THE INVERTED TROF OVER THE WEST PULLS THE VORT ENERGY AWAY FROM
THE FORECAST AREA.

TONIGHTS POP FORECASTS WILL BE BASED ON RADAR TRENDS AND AT THIS
TIME THERE ISNT ANY CONVECTION OVER INLAND AREAS. THIS IS MAKING ME
NERVOUS SINCE I INCREASED POPS EARLIER TODAY. FOR THE TIME BEING
WILL GO WITH 20% PERCENT...BUT THIS MAY CHANGE RIGHT BEFORE ISSUANCE
TIME.

MARINE: WINDS WILL BE EITHER LIGHT AND VRB OR HAVE A SOUTHERLY
COMPONENT...BUT SPEEDS WELL BELOW CAUTIONARY LEVELS...SO NO CONCERNS
HERE.

FIRE WX: NO CONCERNS.

EXTENDED (SATURDAY THRU TUESDAY): MRF SHOWS ANOTHER FRONT APPROACHING
FROM THE NORTHWEST ON MONDAY...BUT THEN SLOWS DOWN AND BECOMES
ABSORBED INTO AN INVERTED TROUGH OVER THE WESTERN GULF. ALSO THE
LOCAL SEABREEZE CLIMATOLOGY SUGGEST THAN THE WIND REGIMES FOR THE
EXTENDED PERIOD WILL BE FROM THE SE INITIALLY...THEN SW DURING THE
LATTER HALF OF THE FORECAST PERIOD. EITHER REGIME CALLS FOR
GENERALLY SCATTERED POPS (30-50%) OR SO. MEX NUMBERS ALSO REFLECT
THIS THINKING.

PRELIM NUMBERS...

TLH 072/091 072/091  2524
PFN 074/088 075/089  2524
DHN 073/091 073/091  2424
ABY 072/091 073/091  2423
VLD 072/091 072/092  2424
CTY 071/090 071/091  2524

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

MOLLERE

In the hours before

Special weather statement, Aug 20, 7:15 PM EST, 40 minutes before
GAZ122-124-126-127-210115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
815 PM EDT TUE AUG 20 2002

...STRONG THUNDERSTORMS EXPECTED OVER RANDOLPH...TERRELL...LEE AND
NORTHERN WORTH COUNTIES...
A STRONG LINE OF THUNDERSTORMS WILL MOVE INTO RANDOLPH...
TERRELL...LEE AND NORTHERN WORTH COUNTIES OVER THE NEXT 1 TO 2
HOURS. WITH THESE STORMS...WIND GUSTS TO 45 MPH...SMALL HAIL...VERY
HEAVY RAIN AND DANGEROUS AND CONTINUOUS LIGHTNING ARE EXPECTED.
RESIDENTS SHOULD BE READY FOR RAPIDLY CHANGING WEATHER CONDITIONS.

7-TREXLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Worth

When
August 20, 7:55 PM EST to 8:00 PM EST
Where
Worth County, Northwest Portion
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.700, -83.983

Some downed trees reported by the Worth County Sheriff.

Thunderstorm Wind, Lee

When
August 20, 8:00 PM EST to 8:10 PM EST
Where
Lee County, Countywide
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
31.750, -84.167

Several downed trees and power lines. Power outages at Leesburg. Reported by the Lee County Sheriff.

Hail, Lee

When
August 20, 8:05 PM EST
Where
Lee County, Smithville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.900, -84.250

Quarter size hail reported by the Lee County Sheriff.

Thunderstorm Wind, Terrell

When
August 20, 8:10 PM EST to 8:25 PM EST
Where
Terrell County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.767, -84.450

Several downed trees reported by the Terrell County Sheriff.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314431, 5314430, 5314428, 5314429.